Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 141, NWS Indianapolis, IN

July 12, 20174 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 12, 2017, 4:19 PM EDT for 4 counties in Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 4:19 PM EDT (20:19 UTC)
Expired
Jul 12, 2017, 4:45 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IN, Clinton County, IN, Montgomery County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS53 KIND 122019
SVRIND
INC011-023-107-159-122100-
/O.NEW.KIND.SV.W.0141.170712T2019Z-170712T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
419 PM EDT WED JUL 12 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Clinton County in central Indiana...
  Northwestern Boone County in central Indiana...
  Southwestern Tipton County in central Indiana...
  Northeastern Montgomery County in west central Indiana...

* Until 500 PM EDT.

* At 419 PM EDT, a severe thunderstorm was located 7 miles east of
  Frankfort, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Frankfort, Thorntown, Darlington, Kirklin, Colfax, Michigantown and
  Kempton.

This includes the following highways...
 Interstate 65 between mile markers 143 and 158.
 Interstate 74 near mile marker 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4039 8631 4039 8628 4037 8628 4037 8624
      4039 8624 4026 8609 4022 8619 4022 8624
      4019 8624 3998 8670 4018 8683 4022 8676
      4021 8670 4025 8670 4043 8631
TIME...MOT...LOC 2019Z 327DEG 35KT 4026 8636 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
658 
WWUS53 KIND 122034
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
434 PM EDT WED JUL 12 2017

INC011-023-107-159-122100-
/O.CON.KIND.SV.W.0141.000000T0000Z-170712T2100Z/
Clinton IN-Boone IN-Tipton IN-Montgomery IN-
434 PM EDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CLINTON...NORTHWESTERN BOONE...SOUTHWESTERN TIPTON AND
NORTHEASTERN MONTGOMERY COUNTIES...

At 434 PM EDT, a severe thunderstorm was located 13 miles northeast
of Lebanon, or 13 miles southeast of Frankfort, moving southeast at
30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Frankfort, Thorntown, Darlington, Kirklin, Colfax, Michigantown and
Kempton.

This includes the following highways...
 Interstate 65 between mile markers 143 and 158.
 Interstate 74 near mile marker 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4039 8631 4039 8628 4037 8628 4037 8624
      4039 8624 4026 8609 4022 8619 4022 8624
      4019 8624 3998 8670 4018 8683 4022 8676
      4021 8670 4025 8670 4043 8631
TIME...MOT...LOC 2034Z 324DEG 25KT 4018 8628 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
127 
WWUS53 KIND 122045
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
445 PM EDT WED JUL 12 2017

INC011-023-107-159-122054-
/O.CAN.KIND.SV.W.0141.000000T0000Z-170712T2100Z/
Clinton IN-Boone IN-Tipton IN-Montgomery IN-
445 PM EDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR CLINTON...NORTHWESTERN
BOONE...SOUTHWESTERN TIPTON AND NORTHEASTERN MONTGOMERY COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4039 8631 4039 8628 4037 8628 4037 8624
      4039 8624 4026 8609 4022 8619 4022 8624
      4019 8624 3998 8670 4018 8683 4022 8676
      4021 8670 4025 8670 4043 8631
TIME...MOT...LOC 2044Z 327DEG 35KT 4009 8620 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
416  PM EDT Wed Jul 12 2017

.UPDATE...
Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 200 PM EDT Wed Jul 12 2017

A slow-moving cold front will finally pass Indiana from the
northwest Thursday night or Friday. High pressure in its wake should
be followed by another cold front Sunday. A second high pressure
system is forecast to linger over our state Monday to Wednesday.

&&

.NEAR TERM (Tonight and Thursday)...

Issued at 200 PM EDT Wed Jul 12 2017

The main issue is rain chances.

While the models have differences, they agree thunderstorms will
become widespread from the north overnight into tomorrow. With
ground already waterlogged, rain that might not normally cause a
problem could be very significant.

Given the models disagree about specifics, consensus POPs will be
used to minimize errors. Since comparatively modest rain could be
a problem, an FFA will be needed over a relatively long period to
capture all threats.

With consensus POPs being used, consensus temperatures will be as
well. The underlying parameters that drive temperatures are close
between models. The forecast should be accurate to within 2
degrees.

&&

.SHORT TERM (Thursday night through Saturday)...

Issued at 200 PM EDT Wed Jul 12 2017

The main issue is when rain will end.

The models disagree about that. It's possible heavy rain could
last into Thursday night. Everything does concur we should be
mostly clear starting Friday night.

Given the uncertainty, consensus POPs will be used to get all
possible model skill. As with the NEAR TERM part of the forecast,
consensus temperatures will be used along with consensus POPs.
Expected errors are 3 degrees or less.

&&

.LONG TERM /Saturday Night through Wednesday/...

Issued at 145 PM EDT Wed Jul 12 2017

Models are close enough that the model blend initialization
was acceptable.

Most of the period will be tranquil save for a thunderstorm
chance with frontal passage late Sunday. As this fronts upper
trough slips east and upper ridge builds east, dry weather
will prevail into midweek.

Temperatures this period will start at or just below seasonal
levels but transition back above normal by midweek as ridge
strengthens in our area. Surface dewpoints will return to the
lower 60s early in the week and only recover to near 70 by
Wednesday thus the period will feel slightly less humid than
recent days.

&&

.AVIATION (Discussion for 122100Z KIND TAF Update...
Issued at 416 PM EDT Wed Jul 12 2017

Minor tweaks made to KIND TAF to better match current conditions.
No other changes are needed at this time.  Previous aviation
discussion follows...

Thunderstorms will slowly become more widespread from the north from
tonight into Thursday as a front approaches.  Storms may produce
VLIFR in heavy rain, and gusty winds. Such conditions will be short-
lived and can not be adequately captured in the TAFs at this
point. Expect updates as it is possible to add precision.

Between storms, there will be VFR with ceilings of 5000 feet or
more. The wind should remain southwest than 10 knots.

&&

.HYDROLOGY...

Issued at 200 PM EDT Wed Jul 12 2017

Because of saturated ground, the risk of flash flooding is much
higher than would normally be the case in a similar situation. From
tonight into Thursday night, some storms could produce produce an
inch or two of rain in an hour, and possibly as much as 3-5 inches.
Such amounts are unlikely to be widespread, but could cause
severe local problems.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 8 PM EDT this evening through Friday
morning for INZ021-028>031-035>049-051>057-062>065-072.

&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....Tucek
AVIATION...JK/JH
HYDROLOGY...JK
Hazardous weather outlook, Jul 12, 12:41 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1241 PM EDT Wed Jul 12 2017

INZ043>049-051>057-060>065-067>072-131645-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-
Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville,
Bloomington, Columbus, Vincennes, Bedford, and Seymour
1241 PM EDT Wed Jul 12 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Residual flooding will continue from Tuesday's storms.
Isolated thunderstorms are possible this afternoon and again late
tonight across northern parts of Central Indiana.

Hazards: Ongoing Flooding. Lightning, gusty winds, and heavy rain
from isolated storms.

Timing: Flooding is ongoing. Thunderstorms chances mainly this
evening onward.

Discussion: Southwesterly winds ahead of low pressure moving
through the Upper Midwest will transport humid air to Central
Indiana today. A front, interacting with upper level weather
disturbances could generate additional isolated thunderstorms later
today and tonight. Some storms may produce heavy rain which could
result in further flooding. Lightning is a threat from any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There is a SLIGHT RISK for severe thunderstorms on Thursday
and Thursday Night. The main threats from these storms will be
damaging wind...heavy rain resulting in flash flooding and lightning.

Thunderstorms on Thursday and Thursday Night will have the potential
to bring several inches of rain to parts of central Indiana. With
many locations already having saturated ground and elevated water
levels, any additional rain would bring a return of flooding and
exacerbate existing flooding.

More storms are possible Sunday and Sunday night. It is too soon to
determine if these storms will be severe. Lightning is a threat with
any thunderstorm.

Discussion: A cold front will approach and pass across Central
Indiana Thursday and Thursday Night. Thunderstorms are expected to
develop along and ahead of the front. Heavy rain will be possible due
to a very warm and humid air mass in place across Central Indiana.

Another front will bring additional chances for showers and
thunderstorms on Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today. Spotters may be needed on
Thursday and Thursday Night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>042-131645-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
1241 PM EDT Wed Jul 12 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Residual flooding will continue from Tuesday's storms.
There is a MARGINAL RISK for isolated thunderstorms to become severe
this afternoon and into tonight.

Hazards: Ongoing Flooding. Lightning, gusty winds, and heavy rain
from isolated storms.

Timing: Flooding is ongoing. Thunderstorms chances after 3pm.

Discussion: Southwesterly winds ahead of low pressure moving
through the upper midwest will bring a warm and humid day to Central
Indiana today. A cold front, along with several upper level weather
disturbances could generate additional isolated thunderstorms late
tonight. Some storms may produce heavy rain which could result in
further flooding. Lightning is a threat from any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There is a SLIGHT RISK for severe thunderstorms on Thursday
and Thursday Night. The main threats from these storms will be
damaging wind...heavy rain resulting in flash flooding and lightning.

Thunderstorms Thursday and Thursday Night will have the potential to
bring several inches of rain to parts of central Indiana. With many
locations already having saturated ground and elevated water levels,
any additional rain would bring a return of flooding and exacerbate
existing flooding.

More storms are possible Sunday and Sunday night. It is too soon to
determine if these storms will be severe. Lightning is a threat with
any thunderstorm.

Discussion: A cold front will approach and pass across Central
Indiana on Thursday and Thursday Night. Thunderstorms are expected to
develop along and ahead of the front. Heavy rain will be possible
due to a very warm and humid air mass in place across Central
Indiana.

Another front will bring additional chances for showers and
thunderstorms on Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today. Spotters may be needed on
Thursday and Thursday Night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 12, 4:14 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
414 PM EDT WED JUL 12 2017

INZ029-030-036>038-122100-
Montgomery IN-Clinton IN-Tipton IN-Boone IN-Tippecanoe IN-
414 PM EDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TIPPECANOE...
CLINTON...NORTHWESTERN BOONE...SOUTHWESTERN TIPTON AND NORTHEASTERN
MONTGOMERY COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving southeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Frankfort, Thorntown, Darlington, Kirklin, Linden, Colfax, Clarks
Hill, Michigantown and Kempton.

LAT...LON 4039 8631 4039 8628 4037 8628 4038 8624
      4040 8624 4025 8607 4022 8618 4022 8624
      4020 8624 4001 8682 4022 8693 4043 8635
      4043 8631
TIME...MOT...LOC 2013Z 330DEG 38KT 4022 8648

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:34 PM EDTRiver Flood WarningINDHendricks, Morgan17 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDMarion, Morgan53 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
Jul 11, 8:34 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Jul 11, 8:34 PM EDTRiver Flood WarningINDGibson, Knox9 days
Jul 11, 8:34 PM EDTRiver Flood WarningINDShelby35 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby67 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDBartholomew, Jackson50 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Jul 11, 8:34 PM EDTRiver Flood WarningINDHancock20 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDJohnson46 hr
Jul 11, 11:29 PM EDTRiver Flood WarningINDBoone, Marion9 hr
Jul 11, 11:29 PM EDTRiver Flood WarningINDMarion32 hr
Jul 12, 6:09 AM EDTAreal Flood WarningINDJohnson, Morgan9 hr
Jul 12, 7:15 AM EDTRiver Flood WarningINDPutnam16 hr
Jul 12, 10:43 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Jul 12, 1:49 PM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 26 more38 hr
Jul 12, 2:05 PM EDTSevere Thunderstorm WarningINDCarroll40 min
Jul 12, 3:54 PM EDTAreal Flood WarningINDCarroll, Clinton, Tippecanoe3 hr
Jul 12, 4:14 PM EDTSpecial Weather StatementINDClinton46 min
Jul 12, 4:52 PM EDTSpecial Weather StatementINDHendricks, Marion38 min
Jul 12, 5:28 PM EDTSpecial Weather StatementINDParke47 min
Jul 12, 5:34 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo41 min
Jul 12, 6:06 PM EDTAreal Flood WarningINDParke, Vermillion3 hr
Jul 12, 6:51 PM EDTSpecial Weather StatementINDVigo39 min
Jul 12, 6:54 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo36 min
Jul 12, 7:13 PM EDTFlash Flood WarningINDClay, Parke, Vermillion, Vigo4 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.